epipen STAT or wait?

Posted

in mild allergic reactions signs and symptoms (mild rash, mild itching, mild nausea/vomitting) NOT due to bee sting in a child with known allergy to bee sting and a prescribed epipen with no airway compromise or Cardiovascular compromise,

Would you still administer epipen at the first sight of an allergic reaction ???

OR do you wait until the symptoms are worse to give epipen ?

OR do you call parents to give benadryl (no benadryl prescribed but parents can administer OTC benadryl) and pick student up?

welcome any advice! thanks!!!

JenTheSchoolRN, BSN, RN

Specializes in School nursing. 3,027 Posts

The protocol in our school is OTC Benadryl with mild symptoms, Epi-pen with severe (breathing compromise) symptoms. We have a form that parents can sign off on to allow administration of some OTC medications (ibuprofen, acetaminophen, benadryl, TUMS). If the form is signed, it is a go. The parents are called to be made aware of the situation and the child is monitored in my office. No form signed, I call the parents for permission to give Benadryl.

Children that have an Epi-pen prescription also have paperwork that gives me/any staff permission to use the Epi-pen if needed. But we did have one student who no known severe allergies (just mild seasonal allergies) and no prescribed Epi-pen. She started with mild symptoms, was given Benadryl and monitored. 20 minutes later, she started having breathing difficulties. Epi-pen was used, 911 called, parent called. Child had a prescription Epi-pen next time she came to school (2 days later).

Flare, ASN, BSN

Specializes in school nursing, ortho, trauma. 5 Articles; 4,427 Posts

We're pretty much the same - mild reaction i'll give antihistamine if i have an order to do so, call parent to inform of exposrue and continure to monitor. any changes in condition from that point that look like a deterioration in condition - administer epipen, call 9-1-1 and parents.

luckystarRN

luckystarRN

18 Posts

thanks! that clears things up ^^

cav5

cav5

Specializes in School Nurse; ICU. Has 13 years experience. 4 Articles; 68 Posts

You have to follow the doctor's order and if they say CV or respiratory compromise then that is when you give it.

Having said that...

Mild Nausea and vomiting (in my opinion) is where it became tricky.

Lots of times gastrointestinal effects indicate a much more serious reaction ,particularly in a known allergen student.

We have had great allergests who have given great in-services and they changed my way of thinking ( A LOT). New protocols and recommendations state that antihistamines should not be given, rather epi should be the first line for any problems that are above mild. They have always said if in doubt then give the epi-pen as children with young, healthy hearts will only have a bruise if you are wrong and give it when not needed. However, if you are wrong and wait then you have a dead child.

I have seen children literally break out within minutes as the benadryl they took that morning has started to wear off. I shudder to think if that would happen on the bus or when they aren't near medical service.

Our standing orders always say monitor then epi. However, I have seen other doctors write specific orders for when to give anithistamines and when to give epi and I would follow those orders for that child (unless unsafe).

The orders I have for each of my allergy students are pretty specific about when to give benedryl and when to use the epi pen. For allergies I don't know about I only have an order for using an epi pen for signs of a serious allergy. These can only be used by me as an RN. Other staff members are not allowed to determine that someone without a known allergy needs them.

JenTheSchoolRN, BSN, RN

Specializes in School nursing. 3,027 Posts

The orders I have for each of my allergy students are pretty specific about when to give benedryl and when to use the epi pen. For allergies I don't know about I only have an order for using an epi pen for signs of a serious allergy. These can only be used by me as an RN. Other staff members are not allowed to determine that someone without a known allergy needs them.

No known allergy and I, as an RN, am also the only person allowed to give an Epi-pen to that student.

However, if a student has one prescribed, any staff member can give it at the signs of a serious allergy. I'm trained the staff for field trips (if I am not there already), but if it happens at school, I'm the one grabbing the Epi-pen and running to the classroom.

I do have one student with very severe allergies. Even being in the same room with a nut causes hives that can easily move toward anaphylaxis. We have one Epi-pen in my office and another in his classroom if the teacher can get there before me; this was a plan discussed with and approved by his parents. We are a nut-free school and thankfully neither Epi-pen has been used (fingers crossed - we have 6 days left!).

blackvans1234

blackvans1234

2 Articles; 375 Posts

Nursing student here:

My MS text says that any delay in the administration of epinephrine has a direct correlation to increased mortality.

Now im sure they're talking about a full on- anaphylactic reaction.

The text also states that the difficult think about anaphylaxis is that the symptoms are insidious at first.

"Medical Surgical Nursing" Ignatavicius, 7th ed.

luckystarRN

luckystarRN

18 Posts

I actually follow this http://www.foodallergy.org/document.doc?id=125

docs near where i work never specify what symptoms to give what so I usually follow this. It's very well written. When in doubt, treat as anaphylaxis. We don't have any standing orders unfortunately.

Thanks for all the replies :) I really appreciate it :)

NutmeggeRN, BSN

Specializes in kids. Has 39 years experience. 8 Articles; 4,532 Posts

I actually follow this http://www.foodallergy.org/document.doc?id=125

docs near where i work never specify what symptoms to give what so I usually follow this. It's very well written. When in doubt, treat as anaphylaxis. We don't have any standing orders unfortunately.

Thanks for all the replies :) I really appreciate it :)

Thanks!

I am ready for next year now as I'm sure we will see changes from EPIPEN to AuviQ

blueiwahine

blueiwahine

Has 7 years experience. 203 Posts

Great info!